Alabama, 2019

Damaging Winds in Alabama, May 9, 2019

May 9, 2019 · NWS BMX · 15 events in 8 counties and zones

A QLCS developed across Mississippi during the morning hours on May 9th. The QLCS moved rapidly eastward and across north Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A QLCS developed across Mississippi during the morning hours on May 9th. The QLCS moved rapidly eastward and across north Alabama. The strongest winds associated with the convective line were along and north of I-20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 5:50 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 9, 5:50 AM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
650 AM CDT Thu May 9 2019

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and tonight.

The first wave of showers moved into west Alabama around midnight
and has been steadily eroding. Expect it to continue to decrease in
areal coverage and mostly be gone by sunrise. Considerable high
cloudiness will occur across central Alabama this morning with a
small chance of showers over west Alabama. The next upstream complex
over Louisiana and Arkansas will push through Mississippi and
into northwest Alabama by late morning. Carried likely rain
chances across the northwest counties for the late morning hours
with little or no rain east of I-65. The air mass will become
increasingly unstable west of I-65, but latest thinking is that
earlier showers and morning cloud cover will limit instability, and
severe threat looks minimal. The better instability will remain
south of I-20 this afternoon, and a few strong storms possible
across our southwest counties. Models are struggling with the
evolution of this system, and confidence too low at this time to
mention any severe threat. Beyond sunset, forecast will be highly
dependent on position of convective complex. Models have been
trending towards a rapid decrease in rain chances west of I-65
as convective complex shifts east of I-65. Only carried slight
chance of showers after midnight tonight.

58/rose

.LONG TERM...
/Issued at 408 AM CT/

Friday:

The cold front will be stalled over northwest Alabama on Friday as
it will be parallel to the southwest flow aloft and well-removed
from the associated occluding surface low over Quebec. A moist air
mass will be in place along and south of the front with PWATs around
1.75 inches and dew points in the upper 60s to around 70F. At upper
levels, a rex block is expected to develop over the western CONUS
with a ridge over the Pacific Northwest and an upper low near
southern California. Over the eastern CONUS, broad troughing will be
located over the northern tier and Canada, with a strengthening
ridge over the Gulf. The strengthening ridge will result in weak
synoptic height rises and keep the jet stream well north of
Central Alabama. But models are in good agreement with a
convectively-enhanced shortwave/MCV lifting northeastward from
Texas during the day. This combined with the moist air mass and
stalled frontal boundary should result in scattered to numerous
showers and thunderstorms developing with daytime heating. 0-6 km
bulk shear values around 25 kts and weak forcing will not be
supportive of any organized severe storms, but expect some strong
storms to be possible with gusty winds and small hail. Continued
weak impulses in the southwest flow and the moist air mass will
result in chances of showers and thunderstorms continuing over the
area Friday night, with highest chances across the north closest
to the stalled front.

Saturday and Sunday:

An upper low and associated shortwave digging southward through the
Northern Plains on the back side of the northern stream trough and
waves ejecting out of the southern stream upper low off the coast of
San Diego will result in a broad area of height falls over the
Southern Plains and Lower Mississippi Valley on Saturday. In
response to these factors, a wave of low pressure is expected to
develop along the front over the ArkLaTex and track northeastward
through the Mid-South, with an associated LLJ. This will cause the
front to begin to lift northward as a warm front, though the
boundary may be a bit messy due to convective outflows. Continued
impulses in the WSW flow aloft and a moist air mass will result in
periods of scattered to numerous showers and thunderstorms. 0-6 km
bulk shear values remain too weak for organized severe storms during
the day on Saturday.

However, this appears to change as we go into Saturday night and
Sunday. The ECMWF remains the most amplified solution for the
deepening trough over the Midwest and thus continues to have
stronger mid-level flow over the Deep South. But the other models
appear to be trending towards seasonably strong mid-level flow as
well. Confidence in timing is low given somewhat unfocused
forcing, but there are signals that an organized line of
storms/MCS may move across the area during the late Saturday night
into Sunday timeframe ahead of a cold front. Timing relative to
the diurnal cycle will dictate how much instability is available. But
given the presence of 40-50 kts of westerly 0-6 km bulk shear and
plentiful moisture, will add a low confidence severe mention to
the HWO for Sunday, and continue to monitor the timing to see if
late Saturday night needs to be included as well. The main threat
appears to be damaging winds. However, depending on the strength
of the surface low and LLJ, low-level shear/helicity could become
marginally supportive of brief tornadoes as well. Confidence in
this particular potential is too low to mention in the HWO at this
time. Will also need to monitor rainfall totals through the
weekend given high PWATs. Storm total rainfall amounts of 1-3
inches with locally higher amounts are possible. We have not been
particularly wet lately, streamflows are running around normal,
and spring vegetation will soak up much of the rainfall. But will
need to monitor for flooding if any particular areas get several
rounds of heavy rain.

Monday through Wednesday:

East Coast troughing will the predominant feature through the first
half of next week, resulting in northwesterly flow. The upper low
over the southwestern CONUS will weaken as it moves eastward. After
a week of summer-like temperatures, temperatures will be more spring-
like. Mainly dry conditions are expected with rain chances mainly
confined to the Gulf Coast and offshore.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

VFR conds will be the prevailing flight category thru 17z. There
will be some lcl cigs arnd 1000 feet agl south of I-20 until 14z,
but not enough confidence at any one location to include in
forecast. The next round of showers and tstms will move into
Marion and Lamar counties by 15z. The band of showers/tstms will
track eastward and across central Alabama between 15z and 22z.
Vsbys will be reduced to 3-5 miles in the showers with VCTS. South
and southeast sfc winds will increase ahead of the rain with
gusts up to 20 knots at times. Once the rain ends later today,
minimal shower activity expected overnight, but cigs will likely
lower to MVFR after 09z.

58/rose

&&

.FIRE WEATHER...

An approaching storm system will bring enhanced rain chances
today through the weekend. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  65  81  65  80 /  80  40  60  70  70
Anniston    82  66  82  65  81 /  80  60  60  70  70
Birmingham  83  67  82  67  81 /  80  40  60  70  70
Tuscaloosa  82  68  81  67  80 /  80  20  70  70  70
Calera      82  67  80  66  80 /  80  40  70  70  60
Auburn      83  67  83  68  82 /  50  60  60  40  60
Montgomery  85  68  84  68  85 /  60  60  60  40  60
Troy        85  67  85  68  85 /  40  60  60  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 9, 3:11 AM CST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
411 AM CDT Thu May 9 2019

ALZ011>015-017>050-101215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
411 AM CDT Thu May 9 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low confidence risk of severe thunderstorms on Sunday. At
this time the main threat is expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Sunday.

The radar

The Columbus AFB radar (KGWX), 48 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 9, 9:32 AM CST
Where
Marion County, 2.29 mi SE of Twin
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.980, -87.818

Several trees uprooted along County Road 61.

Thunderstorm Wind, Winston

When
May 9, 9:57 AM CST
Where
Winston County, Haleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.230, -87.620

Several trees uprooted in the town of Haleyville.

Thunderstorm Wind, Walker

When
May 9, 10:52 AM CST
Where
Walker County, 1.8 mi NE of Gorgas
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.670, -87.180

Several trees uprooted along Copeland Ferry Road.

Thunderstorm Wind, Jefferson

When
May 9, 10:57 AM CST
Where
Jefferson County, 1.61 mi WSW of Parco
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.612, -87.146

Several trees uprooted along Highway 269 near the Jefferson and Walker County line.

Thunderstorm Wind, Walker

When
May 9, 11:02 AM CST
Where
Walker County, 0.57 mi E of Dora
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.730, -87.090

Several trees uprooted along Sharon Boulevard in the town of Dora.

Thunderstorm Wind, Walker

When
May 9, 11:05 AM CST
Where
Walker County, Sumiton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.750, -87.050

Several trees uprooted in the town of Sumiton.

Thunderstorm Wind, Jefferson

When
May 9, 11:10 AM CST
Where
Jefferson County, 2.27 mi NNW of Sayre
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.751, -86.994

Several trees uprooted along the intersection of Jim Goggans Road and Bagley Road.

Thunderstorm Wind, Jefferson

When
May 9, 11:16 AM CST
Where
Jefferson County, 0.65 mi SSW of Partridge Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.762, -86.936

Several trees uprooted near the intersection of Mount Olive Road and Corner School Road.

Thunderstorm Wind, Jefferson

When
May 9, 11:23 AM CST
Where
Jefferson County, 0.65 mi SSW of Partridge Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.762, -86.936

Numerous trees uprooted along Warrior Jasper Road.

Thunderstorm Wind, Blount

When
May 9, 11:51 AM CST
Where
Blount County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.950, -86.470

Several trees uprooted in the city of Oneonta.

Thunderstorm Wind, Etowah

When
May 9, 12:12 PM CST
Where
Etowah County, 4.25 mi SSE of Tumlin Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.971, -86.179

Several trees uprooted along Rocky Hollow Road.

Thunderstorm Wind, Etowah

When
May 9, 12:31 PM CST
Where
Etowah County, 1.5 mi NNW of Citico
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.100, -85.960

Several trees uprooted and power lines downed.

Thunderstorm Wind, Cherokee

When
May 9, 1:00 PM CST
Where
Cherokee County, 0.29 mi NW of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.223, -85.603

Several trees uprooted along Brown Street in the town of Cedar Bluff.

Thunderstorm Wind, Cherokee

When
May 9, 1:01 PM CST
Where
Cherokee County, 1.5 mi NNE of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.240, -85.590

Several trees uprooted and power lines downed in the town of Cedar Bluff.

Thunderstorm Wind, Lowndes

When
May 9, 2:09 PM CST
Where
Lowndes County, 0.76 mi ENE of Hayneville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.183, -86.588

Several trees uprooted along Highway 21 west of the town of Hayneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828332, 828333, 828334, 828335, 828336, 828337, 828338, 828339, 828340, 828341, 828342, 828343, 828344, 828345, 828346.